Muscle Damage From Statins May Evade Blood Test

Normal CPK Test Doesn't Rule Out Muscle Injury

From the WebMD Archives

July 6, 2009 - Statin users with prolonged statin-related muscle pain may also experience muscle damage, even when a blood test used to identify muscle injury is normal, new research shows.

Studies suggest that between 10% and 15% of patients who take cholesterol-lowering statin drugs like Crestor, Lipitor, Lescol, Mevacor, Zocor, and Pravachol experience muscle pain as a side effect of treatment.

Most do not end up with muscle damage, and a simple blood test is routinely performed to identify patients who do.

But the new study suggests the test for elevated levels of an enzyme associated with muscle injury, known as creatine phosphokinase or CPK, may be less accurate than widely believed.

“The patients in our study were unusual in that they had experienced weeks to months of persistent muscle problems,” Richard H. Karas, MD, PhD, tells WebMD. “We found that these patients can have evidence of microscopic damage to their muscles even with a normal CPK.”

Serious Statin Injury Is Rare

It is not clear what percentage of patients experience statin-related muscle injury, known as myopathy. About 1 in 10,000 develop a potentially deadly muscle condition known as rhabdomyolysis, Karas says.

Karas and colleagues from Boston’s Tuft’s University and Switzerland’s University of Bern examined biopsy samples from 83 patients, including 44 with statin-related muscle pain lasting from several weeks to several months.

They found microscopic evidence of muscle injury in 25 of the 44 patients diagnosed with treatment-related muscle pain, including several who had stopped taking statins before the biopsy samples were collected.

In general, CPK levels were highest in patients with muscle pain who were currently taking statins, but many patients with evidence of muscle injury had CPK levels in the normal range.

“Our findings call into question whether normal or mildly elevated levels of serum (CPK) can be used to exclude underlying and possibly ongoing muscle injury,” the researchers wrote in the July 7 issue of the Canadian Medical Association journal CMAJ.

Karas stresses that the vast majority of patients who take statins experience no muscle-related side effects. He adds that those who do notice unexplained muscle pain while taking a statin should discuss it with their doctor.

Continued

”Patients on statin therapy who are feeling fine should not worry about muscle damage, and no one should stop treatment without talking to their doctor,” he says.

The finding that CPK testing can confirm, but not rule out, statin-related muscle injury comes as no surprise to cardiologist Sidney C. Smith, Jr., MD, who is a past president of the American Heart Association. He tells WebMD that several smaller studies have shown the same thing.

Smith is a professor of medicine at the University of North Carolina at Chapel Hill.

“This is not a new, but it is important research,” he says. “And it is important to point out that we are talking about a minority of a minority of patients taking statins.”

Taking a Break From Statins

Karas and Smith say patients with CPK levels in the normal range should be taken off statins for a time if they experience persistent, unexplained muscle pain.

“If the muscle pain goes away after four to six weeks, that is a pretty good indication that it was treatment related,” Smith says.

He adds that patients who experience muscle pain on one statin may have no muscle pain on another, or the pain may disappear with lower dosages of the drug.

Cardiologist Robert Bonow, MD, who is also an AHA past president, points out that in patients who have had a heart attack or stroke, the risks of stopping treatment may outweigh the benefits.

“In these patients lowering cholesterol is very important,” he says.

In a written statement, a spokesperson for Lipitor manufacturer Pfizer Inc. tells WebMD that patients taking a statin should always report any unexplained muscle pain, tenderness, or weakness to their doctor.

“The incidence of muscle injury in the absence of elevated CPK levels in patients treated with Lipitor has not been determined,” writes Sally Beatty of Pfizer.

WebMD Health News Reviewed by Louise Chang, MD on July 06, 2009

Sources

SOURCES:

Mohaut, M. CMAJ; July 2009; vol 181: online edition.

Richard H. Karas, MD, PhD, Tufts University School of Medicine, Boston.

Annette Draeger, MD, University of Bern, Switzerland.

Sidney C. Smith, MD, professor of medicine, University of North Carolina at Chapel Hill; spokesman, American Heart Association.

Robert O. Bonow, MD, professor of medicine, Northwestern University Feinberg School of Medicine; chief, division of cardiology, Northwestern Memorial Hospital, Chicago; spokesman, American Heart Association.

© 2009 WebMD, LLC. All rights reserved.

Pagination